Hail, Berkshire
- When
- July 23, 1:10 PM EST
- Where
- Berkshire County, Great Barrington
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.200, -73.367
A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across Berkshire County during the early afternoon hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, a couple of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across Berkshire County during the early afternoon hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, a couple of the storms became severe. A thunderstorm deposited dime size hail at Great Barrington. Thunderstorm winds produced tree and wire damage in the towns of New Marlborough, Washington and Egremont Plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 10:00 AM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT TUE JUL 23 2002 .DISC... FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED... THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT. ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE WEATHER INDEX YIELDS MAJOR SEVERE. WATCH ANTICIPATED AND STAFFING BEING ARRANGED. .HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN. .ALY...NONE WILEY
NYZ040-231600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1135 AM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... AMES AND CANAJOHARIE AT 1140 AM EDT... CHARLESTON FOUR CORNERS AT 1150 AM EDT... GLEN AND FULTONVILLE AT 1155 AM EDT... MINAVILLE AND TRIBES HILL AT NOON EDT...
NYZ039-231630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY... AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM... MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
NYZ051-052-231715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1231 PM EDT TUE JUL 23 2002 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... DELMAR AND COLONIE AT 1240 PM EDT... ALBANY AT 1245 PM EDT... MENANDS AND LOUDONVILLE AT 1250 PM EDT... WATERVLIET AND GREEN ISLAND AT 1255 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
NYZ041-043-231730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1256 PM EDT TUE JUL 23 2002 ...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES... AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO 8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAGLE BRIDGE AT 105 PM EDT... COSSAYUNA AT 110 PM EDT... CAMBRIDGE AT 115 PM EDT... SALEM AND WHITE CREEK AT 125 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM AMSTERDAM NY WIND DAMAGE
07/23/02 MONTGOMERY TREES DOWN
1245 PM STILLWATER NY WIND DAMAGE
07/23/02 SARATOGA TREES DOWN
0113 PM POESTENKILL NY WIND DAMAGE
07/23/02 RENSSELAER TREES DOWN
WASULAThe Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309152, 5309153, 5309155, 5309154.